Format

Send to

Choose Destination
See comment in PubMed Commons below
Presse Med. 1994 Apr 16;23(15):691-3.

[Liver involvement in the course of phytotherapy].

[Article in French]

Abstract

The development of herbal medicine has follow in line with increased popular interest in ecology. Emphasis has been placed on the safety of natural herbs in contrast with the risks involved with "classical" medicines. But recent publications have revealed that several herbal medicines are toxic for the liver. For example, in France we have observed cases of hepatitis after ingestion of germander (Teucrium chamaedrys). Clinicians should also be aware of other well documented toxic effects of herbs used in popular medicines in Africa, Asia or Central America. The toxicity of pyrrolizidine alkaloids was recognized over 40 years ago. More than 300 plant species, including Heliotropium, Crotalaria, Senecio and Symphytum, are implicated. In Africa or Central America, intoxication is sometimes endemic since these plants are often used for making tea. In Western countries, cases of herb-induced hepatitis have been observed after use of preparations containing Symphytum or Chinese herbs. Pyrrolizidine alkaloids cause obstruction of the hepatic venous system and can lead to hepatonecrosis. Clinical manifestations include abdominal pain, ascitis, hepatomegaly and raised serum transaminase levels. Prognosis is often poor with death rates of 20 to 30% being reported. Atractylis gummifera is another example of herbal toxicity. Twenty-six species of this plant are used for medicinal purposes or for chewing gum. Intoxication usually occurs in the spring and is related to chewing the roots of these plants. Severe hepatocellular lysis may occur less than 24 hours after ingestion. Clinical manifestations are related to the induced hypoglycemia and neurovegetative disorders or subsequent renal failure. These compounds have an inhibitor effect on the Krebs cycle and can lead to severe or fatal liver failure. Other similar cases of fatal liver accidents have been reported after ingesting Callilepis laureola, a herb used by the Zoulous in Natal for medicinal purposes or after use of products containing extracts of Teucrium chamaedrys, which was nevertheless authorized in France in 1986 for use in preparations for weight loss. These examples emphasize the importance of remembering that herbal medicine is not harmless. Faced with the extensive distribution of many herbal preparations and the risk of self-medication, consumers and clinicians alike should be increasingly vigilant with these potentially hepatotoxic products.

PMID:
8072973
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center